MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0308
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Ruptured Aneurysm (4436)
Date of Event 09/28/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.Potential adverse events in the labeling with the penumbra smart coil system include, but are not limited to, hematoma or hemorrhage at the site, aneurysm rupture, intracranial hemorrhage, including death.Therefore, it was determined that the reported adverse event was an anticipated complication.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
On (b)(6) 2020, the patient underwent a coil embolization procedure in the right fetal posterior cerebral artery (pca) using penumbra smart coils (smart coils), a non-penumbra stent, a non-penumbra microcatheter and a guidewire.During the procedure, 10 mg of verapamil and aggrastat were administered prior to stent placement in the vessel.The physician then advanced the microcatheter over the guidewire and into the pca.Next, the stent was placed from the pca to the internal carotid artery (ica), covering the aneurysm.The physician then implanted four smart coils in the target vessel.However, upon placement of the forth smart coil, the angiography demonstrated contrast extravasation indicative for aneurysm rupture.Subsequently, three additional smart coils were implanted in the target vessel and protamine was administered to control extravasation.Following the coil embolization, there was complete occlusion of the aneurysm and the control angiography demonstrated no evidence of branch vessel occlusion and no further extravasation.On (b)(6) 2020, the patient was discharged home in stable condition.The aneurysm perforation was reported to be a serious adverse event with a definite relationship to the smart coil and index procedure.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10837985
Report Number3005168196-2020-01987
Device Sequence Number11581898
Product Code HCG
UDI-Device Identifier00814548015361
UDI-Public00814548015361
Combination Product (Y/N)Y
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/20/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/15/2025
Device Model Number400SMTXSFT0308
Device Catalogue Number400SMTXSFT0308
Device Lot NumberF97348
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/20/2020
Initial Report FDA Received Date11/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age71 YR
Date Report Sent to FDA01/01/2005